Hail, Jennings
- When
- December 6, 12:00 AM EST
- Where
- Jennings County, 1.75 mi WNW of North Vernon Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.060, -85.630
Report obtained via a picture shared on Twitter.
which added MLCAPE values around 500 J/kg to the sheared environment; resulting in scattered convective lines across central Indiana during the night of the 5th, which produced a couple reports of small hail and one marginally-severe report over southeastern central Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A favorable set-up for early winter severe weather was brought together ahead of an approaching cold front as a strong 850mb low-level jet stream provided ample boundary layer wind shear and 0-1 km storm-relative helicity...the southwesterly flow from a secondary surface wave along the cold front boosted dewpoints to unseasonably high levels in the 50s...which added MLCAPE values around 500 J/kg to the sheared environment; resulting in scattered convective lines across central Indiana during the night of the 5th, which produced a couple reports of small hail and one marginally-severe report over southeastern central Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 5, 11:35 PM EST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 1135 PM EST Sun Dec 5 2021 ...Updated Aviation Discussion... .Short Term...(This evening through Monday night) Issued at 336 PM EST Sun Dec 5 2021 An upper trough and associated deep surface low are progressing across the northern plains and towards the Great Lakes region. This system is currently pushing a surface cold front eastward over the area which has brought rain showers and gusty winds to the area. Southerly winds across the area have been gusting to around 20 kts this afternoon. These are expected to increase into tonight, to around 30 to 35 mph, as an upper jet approaches. Central Indiana will sit within the warm sector for the rest of the day and into the overnight hours. As of mid afternoon, winds across the area have become more southerly and will continue to shift southwesterly into tonight. With the SW flow, WAA is going to continue to increase both temperatures and dew points, both of which are expected to max out this evening, after sunset. Models continue to show the best instability, of around 500 to 700 J/kg, over our southern counties late this evening. This will allow for isolated to scattered lightning to be embedded within showers this evening into overnight, especially for the southern half of the forecast area. At the time of today's peak heating, shear will looks to be moderate, around 20 to 30 kts, but higher shear might not get a chance to coincide with the better instability and showers, as CAMs show it keeping either further north or entering the area afterwards. However, conditions do look favorable for a few stronger downbursts embedded. Will have to continue to watch mesoanalysis through the rest of the day as we still can't rule out the chance of isolated severe weather tonight. Best timing at the moment looks to be between 8 pm and midnight. Past midnight, the system will start to weaken but showers will continue as the front advances throughout the night. Current CAMs have rain and the cold front exiting to the E by daybreak. In it's wake, surface high pressure and dry, colder conditions will take over across the area, persisting through the rest of the period. Tight pressure gradients on the backside of the low will keep winds breezy through much of the day Monday, finally dropping off tomorrow night. Tomorrow's high will be early in the day as temperatures slowly drop throughout the day. By tomorrow night, much colder temperatures will take over with overnight lows expected to drop to the upper teens to mid 20s. && .Long Term...(Tuesday through Sunday) Issued at 336 PM EST Sun Dec 5 2021 ...Snow possible Tuesday night, then moderating temperatures and rain chances... The long period will start off cold as displayed on the 48 hour 850 millibar temperature 5 to 10 degrees below zero Celsius progs. The culprit will be strong Canadian high pressure over the area. With the early morning to start off in the teens, temperatures over all except but perhaps far southern locales will not even reach freezing. With a cold front southeast of the area and another low level low pressure system over the Gulf states, low level moisture will be lacking. However, approaching northern Plains trough and overrunning will provide a brief window would not rule out a light accumulating snow over mainly south central Indiana. That said, with the bulk of the moisture to the south of the Ohio River, will only hold on to a slight chance Tuesday night. As Canadian high pressure shifts to the Appalachians, southerly flow will allow for moderating temperatures to start Wednesday and by Thursday afternoon temperatures will return to the 40s, as a warm front moves through, with even warmer temperatures in store by Friday with 60 plus degrees possible over south central sections. Could see a rain shower or two Thursday with the warm front. Better chances of rain will arrive this weekend as a cold front approaches from the northwest and a long wave trough induces a wave that will move along it. This will slow the front down and allow for continued moist Gulf inflow. Confidence in when the rain will diminish and end is low but lower PoPs next Sunday look ok. Snow could briefly mix in at the onset Thursday and late in the weekend as the colder air returns in the wake of the cold front. && .Aviation...(06Z TAF Issuance) Issued at 1135 PM EST Sun Dec 5 2021 IMPACTS: - IFR to MVFR ceilings will continue for the next few hours with embedded thunder - Gusty winds through late Monday Discussion: Convection has expanded rapidly since about 02Z ahead of the approaching cold front from the southern Plains northeast into the Ohio Valley. The front will move across the region over the next few hours. Expect rain with embedded thunder at all terminals except KLAF until the front pushes through overnight. The front and rain will quickly shift east of the area prior to daybreak Monday. Even as high pressure builds in on MOnday... lingering wraparound moisture will generate a broken stratocu deck into the afternoon before clearing Monday evening. S/SW winds will veer to W/NW with the frontal passage. With stronger cold advection and a lingering tight surface pressure gradient on Monday...gusts will continue to peak near 30kts for most of the day. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Short Term...KH Long Term...MK Aviation...Ryan
Hazardous Weather Outlook National Weather Service Indianapolis IN 406 PM EST Sun Dec 5 2021 INZ021-028>031-035>049-051>057-060>065-067>072-062115- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 406 PM EST Sun Dec 5 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Rain showers continue into tonight and will likely contain some embedded thunderstorms, especially south of Indianapolis. Some stronger winds may occur within storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A chance of snow exists for all of central Indiana Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The Indianapolis radar (KIND), 91 km away, was scanning. The volume nearest the first event began at 04:58 UTC.
1 hail. Local standard time, as filed.
Report obtained via a picture shared on Twitter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988355.